Ohio, 2017

Hail and Damaging Winds in Ohio, May 18, 2017

May 18, 2017 · NWS PBZ · 4 events in 2 counties and zones

Southward sagging pre-frontal trough was enough to spark some strong to severe storms on the afternoon of the 18th with sufficient instability and shear in place. A few reports of quarter-sized hail and downed trees were reported in eastern Ohio, the northern West Virginia pan-handle, and western Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$15,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Southward sagging pre-frontal trough was enough to spark some strong to severe storms on the afternoon of the 18th with sufficient instability and shear in place. A few reports of quarter-sized hail and downed trees were reported in eastern Ohio, the northern West Virginia pan-handle, and western Pennsylvania. The most notable damage was to a house in Steubenville Ohio, where a tree fell through the living room while a mom and her two children were inside.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 18, 1:52 PM EST, 1 hour 8 minutes earlier.

Area forecast discussion, May 18, 1:52 PM EST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
252 PM EDT Thu May 18 2017

.SYNOPSIS...
An approaching front will provide scattered showers and
thunderstorms through tonight. The front lingers near the
Mason-Dixon line Friday, with slightly cooler air behind it.
More rain chances arrive this weekend.

&&

.NEAR TERM /THROUGH FRIDAY/...
The cap held steady into the early afternoon hours, but it now
appears to be breaking as some cells start to fire just
southwest of Zanesville. The hi-res models are not too excited
about potential development this afternoon, and think that most
convection will remain fairly disorganized as the best synoptic
support remains well off to the north. Will keep high chance
PoPs in the forecast for the afternoon/evening as a result.
Areas north of Pittsburgh still figure to have the best chance
of seeing a few isolated strong to severe thunderstorms, as this
area is scraped by the best deep level shear. Cannot rule out
gusty winds or hail with other storms though given ample CAPE
and marginally sufficient mid-level flow.

Kept chance PoPs going through much of the night as the frontal
boundary sinks into the CWA, but coverage along it will be
decreasing with the loss of heating. Expect the front to be not
too far south of Pittsburgh by 12Z, with a few isolated showers
continuing. Much-above normal low temperatures will again be
seen.

There is still some question as to if/when the boundary finally
clears the southern CWA border on Friday. Minor waves and/or
convective clusters could cause the front to waver, and thus
have maintained some low PoPs near/south of the Mason-Dixon line
through the day. A slightly cooler and drier air mass will push
in behind the boundary, although temperatures will remain above
normal for the most part.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
Zonal mid-level flow at the start of this period will transition
to ridging by Sunday, thanks to a lifting trough over the
Plains. After a mostly quiet and cooler Friday night on the edge
of high pressure, moisture will once again build from the
southwest with time. This will lead to a slow rise in shower and
thunderstorm chances through Saturday and Saturday night,
although coverage will remain fairly limited as the ridge axis
passes. More widespread rain is anticipated by Sunday ahead of
an advancing frontal boundary. Temperatures will remain above
normal, although rises will be tempered by increasing clouds and
precipitation.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Rain continues into Sunday night, with chances decreasing late
Sunday night/Monday morning with the passage of the front. This
will knock temperatures back to near or even a bit below
climatology. Fairly broad troughing sets up thereafter, with a
couple of shortwaves providing precipitation chances Tuesday
through Thursday. Will keep values in the chance category given
model timing variations.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
VFR is expected with gusty winds diminishing by early evening.
Isolated storms will be possible east of a line running roughly
from ZZV to FKL...but chances are not high enough for inclusion
in the TAF.

.Outlook...
Restrictions are possible again late Sat thru Mon with another
front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, May 18, 2:14 AM EST, 12 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
314 AM EDT Thu May 18 2017

MDZ001-OHZ059-068-069-PAZ021-023-029-031-073>076-WVZ002>004-012-021-
509>514-190715-
Garrett-Belmont-Noble-Monroe-Allegheny-Indiana-Washington-Greene-
Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-Brooke-Ohio-
Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
314 AM EDT Thu May 18 2017

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, southwest Pennsylvania, west central Pennsylvania,
northern West Virginia and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ007>009-190715-
Mercer-Venango-Forest-
314 AM EDT Thu May 18 2017

This Hazardous Weather Outlook is for northwest Pennsylvania.

.DAY ONE...Today and Tonight.

There is a slight risk for severe thunderstorms this afternoon and
evening. The main severe threat is damaging wind gusts and hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057-058-PAZ013>016-020-022-WVZ001-190715-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum-
Guernsey-Lawrence-Butler-Clarion-Beaver-Armstrong-Hancock-
314 AM EDT Thu May 18 2017

This Hazardous Weather Outlook is for east central Ohio, west
central Pennsylvania, western Pennsylvania and northern West
Virginia.

.DAY ONE...Today and Tonight.

Isolated strong to severe storms are possible this afternoon and
evening. The main threat is damaging wind gusts and hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

15

In the hours before

Special weather statement, May 18, 2:32 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
332 PM EDT THU MAY 18 2017

OHZ049-050-059-PAZ029-WVZ002-003-182000-
Jefferson-Harrison-Belmont-Washington-Brooke-Ohio-
332 PM EDT THU MAY 18 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT THE AREA...

At 332 PM EDT, a strong thunderstorm was located near St.
Clairsville, moving east at 30 mph.

Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Wheeling...                       Weirton...
Steubenville...                   Martins Ferry...
St. Clairsville...                Warwood...
Wellsburg...                      West Liberty...
Avella...                         Clearview...
Mingo Junction...                 Follansbee...

This includes  Interstate 70 in Ohio between mile markers 210 and
222.

LAT...LON 4040 8053 4015 8040 4002 8100 4019 8109
TIME...MOT...LOC 1932Z 249DEG 24KT 4014 8096

07
Special weather statement, May 18, 2:56 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
356 PM EDT THU MAY 18 2017

OHZ040-041-050-PAZ020-WVZ001-182030-
Jefferson-Columbiana-Carroll-Beaver-Hancock-
356 PM EDT THU MAY 18 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT THE AREA...

At 355 PM EDT, a strong thunderstorm was located near Wellsville,
moving northeast at 35 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
East Liverpool...                 Wellsville...
Calcutta...                       Ohioville...
Midland...                        Chester...
Industry...                       New Cumberland...
Shippingport...                   Salineville...
Newell...                         Irondale...

LAT...LON 4048 8084 4062 8092 4081 8044 4054 8030
TIME...MOT...LOC 1955Z 246DEG 32KT 4057 8077

07

The radar

The Pittsburgh radar (KPBZ), 41 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Jefferson

When
May 18, 3:00 PM EST
Where
Jefferson County, 1.58 mi W of Steubenville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.370, -80.650

Thunderstorm Wind, Jefferson

When
May 18, 3:03 PM EST
Where
Jefferson County, 0.18 mi E of Steubenville
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
40.370, -80.617

Broadcast media reported trees down on Highland Avenue and one tree landed on a house prompting a hospital visit for a mother and her two children.

Thunderstorm Wind, Jefferson

When
May 18, 3:10 PM EST
Where
Jefferson County, 1.58 mi W of Steubenville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.370, -80.650

State official reported multiple trees down.

Hail, Columbiana

When
May 18, 4:23 PM EST
Where
Columbiana County, 2.32 mi NNE of Unity
Measured
1 in hail
Reported by
Social Media
Coordinates
40.900, -80.530

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 696436, 696439, 696440, 696437.